Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 399, NWS Norman, OK

July 9, 2012Caddo County, Comanche County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 9, 2012, 5:29 PM CDT for Caddo County, Comanche County, Grady County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 5:29 PM CDT (22:29 UTC)
Expired
Jul 9, 2012, 6:15 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Caddo County, OK, Comanche County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 94 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KOUN 092229
SVROUN
OKC015-031-051-092315-
/O.NEW.KOUN.SV.W.0399.120709T2229Z-120709T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CADDO COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHEASTERN COMANCHE COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHWESTERN GRADY COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORGE...MOVING 
  SOUTHWEST AT 30 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  CHICKASHA...RUSH SPRINGS...ELGIN...CYRIL...FLETCHER...
  NINNEKAH...STERLING...VERDEN...CEMENT...NORGE...AGAWAM...
  LAVERTY AND ACME. 

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 53 AND 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3468 9839 3509 9809 3507 9786 3468 9788
TIME...MOT...LOC 2224Z 28DEG 28KT 3499 9806 

$$
1 follow-up statement
837 
WWUS54 KOUN 092247
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT MON JUL 9 2012

OKC015-031-051-092315-
/O.CON.KOUN.SV.W.0399.000000T0000Z-120709T2315Z/
COMANCHE OK-GRADY OK-CADDO OK-
547 PM CDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM 
CDT FOR NORTHEASTERN COMANCHE...SOUTHWESTERN GRADY AND 
SOUTHEASTERN CADDO COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
CHICKASHA...MOVING SOUTH AT 15 MPH. 

LOCATIONS IMPACTED INCLUDE...
CHICKASHA...RUSH SPRINGS...ELGIN...CYRIL...FLETCHER...NINNEKAH...
STERLING...VERDEN...CEMENT...NORGE...AGAWAM...LAVERTY AND ACME. 

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 53 AND 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3468 9839 3509 9809 3507 9786 3468 9788
TIME...MOT...LOC 2243Z 6DEG 9KT 3505 9796 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:56 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 2:56 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT MON JUL 9 2012

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS/STORMS WILL CONTINUE TO AFFECT THE FA
THE REST OF THIS AFTERNOON AND THIS EVENING. STORM COVERAGE IS
EXPECTED TO DECREASE LATER THIS EVENING WITH THE LOSS OF HEATING.
HOWEVER... SHOWERS/STORMS WILL REMAIN POSSIBLE THROUGH THE
OVERNIGHT HOURS WITH THE BEST CHANCE ACROSS WESTERN PORTIONS OF
THE CWA. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERNS WITH STORMS THROUGH THIS EVENING. SCATTERED
SHOWERS/STORMS WILL REMAIN POSSIBLE TUESDAY AND WEDNESDAY BUT RAIN
CHANCES WILL GRADUALLY SHIFT SOUTH THROUGHOUT THAT TIME. AFTER
WEDNESDAY... FORECAST WILL REMAIN DRY.

TEMPERATURES WILL REMAIN GENERALLY BELOW NORMAL FOR THE NEXT FEW
DAYS AS COOLER AIR BEHIND THE FRONT AND CLOUD COVER CONTINUE TO
AFFECT THE FA. TEMPERATURES WILL WARM SOME OVER THE WEEKEND INTO
NEXT WEEK BUT STILL REMAIN AROUND NORMAL FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  88  70  91 /  30  20  10   0
HOBART OK         69  88  69  92 /  50  40  10  10
WICHITA FALLS TX  74  88  72  91 /  50  40  20  20
GAGE OK           66  87  63  90 /  50  20  10   0
PONCA CITY OK     70  91  67  93 /  30  10  10   0
DURANT OK         74  88  72  89 /  50  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25
Hazardous weather outlook, Jul 9, 11:50 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON JUL 9 2012

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND WESTERN NORTH
TEXAS.

DISCUSSION...
ALTHOUGH ISOLATED STORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE THIS
AFTERNOON AND EVENING...MORE ORGANIZED AREAS OF THUNDERSTORMS ARE
EXPECTED ACROSS WESTERN AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS. DUE TO THE DEVELOPMENT OF MOIST NORTHEAST WINDS...STORMS
ARE MORE LIKELY WEST OF ALVA...WEATHERFORD AND LAWTON.
ALSO...WITH A WEAK FRONTAL BOUNDARY EXTENDED ACROSS WESTERN NORTH
TEXAS AND FAR SOUTHERN OKLAHOMA...STORMS MAY BE MORE NUMEROUS NEAR
THE FRONT IN THESE AREAS. THE STRONGER STORMS WILL PRODUCE WIND
GUSTS OF 30 TO 50 MPH...TORRENTIAL RAINFALL...AND FREQUENT
LIGHTNING. SEVERE WIND GUSTS CANNOT BE RULED OUT...BUT IF THEY DO
OCCUR...THEY WILL BE ISOLATED AND SHORT-LIVED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY AND
WEDNESDAY...MAINLY OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...
AS THE MENTIONED FRONT CONTINUES TO MOVE SOUTH OF THE NWS NORMAN
FORECAST AREA. SEVERE WEATHER IS NOT EXPECTED BUT LOCALLY HEAVY
RAINFALL DUE TO SLOW STORM MOTIONS WILL CONTINUE TO POSE A THREAT OF
LOCALIZED FLOODING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE AROUND 5 AM
TUESDAY MORNING.

In the hours before

Local storm report, Jul 9, 4:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     6 SSW WASHINGTON        34.98N 97.52W
07/09/2012  M69 MPH          MCCLAIN            OK   MESONET

&&

DW
Special weather statement, Jul 9, 4:19 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
419 PM CDT MON JUL 9 2012

OKZ027-028-039>041-092200-
GRADY OK-MCCLAIN OK-GARVIN OK-MURRAY OK-STEPHENS OK-
419 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY...
SOUTHEASTERN MCCLAIN...GARVIN...NORTH CENTRAL MURRAY AND
NORTHEASTERN STEPHENS COUNTIES UNTIL 500 PM CDT...

AT 414 PM CDT...STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF LINDSAY
TO ANTIOCH TO BYARS WERE MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
PAULS VALLEY...WYNNEWOOD...ELMORE CITY...BYARS...FOSTER...ANTIOCH...
PERNELL AND WHITEBEAD.

LAT...LON 3452 9702 3453 9733 3458 9788 3480 9761
      3476 9729 3491 9700
TIME...MOT...LOC 2114Z 39DEG 11KT 3475 9757 3472 9734 3484 9712
Special weather statement, Jul 9, 4:36 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT MON JUL 9 2012

OKZ041-046-047-092215-
JOHNSTON OK-MURRAY OK-CARTER OK-
436 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSTON...
SOUTHEASTERN MURRAY AND EAST CENTRAL CARTER COUNTIES UNTIL 515 PM
CDT...

AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILL CREEK...
MOVING SOUTHWEST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
MANNSVILLE AND MILL CREEK.

LAT...LON 3421 9708 3446 9691 3443 9680 3418 9683
TIME...MOT...LOC 2136Z 22DEG 16KT 3439 9687
Special weather statement, Jul 9, 4:37 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT MON JUL 9 2012

OKZ048-051-052-092215-
BRYAN OK-MARSHALL OK-ATOKA OK-
437 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRYAN...SOUTHEASTERN MARSHALL
AND SOUTHERN ATOKA COUNTIES UNTIL 515 PM CDT...

AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARMSTRONG...
MOVING SOUTH AT 35 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR
BENTLEY AND LANE...MOVING SOUTH AT 30 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
DURANT...CALERA...COLBERT...CADDO...BOKCHITO...ACHILLE...
BENNINGTON...SILO...CANEY...KENEFIC...KEMP...ARMSTRONG...MEAD...
HENDRIX...WOODVILLE...ALBANY...BLUE...CARTWRIGHT...UTICA AND LANE.

LAT...LON 3415 9596 3403 9593 3397 9604 3375 9621
      3376 9630 3370 9632 3378 9643 3377 9650
      3384 9662 3389 9659 3392 9666 3383 9676
      3411 9656 3411 9644 3415 9644 3438 9589
      3428 9578 3416 9578
TIME...MOT...LOC 2136Z 9DEG 33KT 3406 9638
Special weather statement, Jul 9, 5:05 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT MON JUL 9 2012

OKZ018-092245-
KINGFISHER OK-
505 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINGFISHER COUNTY
UNTIL 545 PM CDT...

AT 501 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENNESSEY...
MOVING SOUTHWEST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
KINGFISHER...HENNESSEY AND DOVER.

LAT...LON 3607 9776 3574 9795 3585 9819 3614 9792
TIME...MOT...LOC 2201Z 32DEG 24KT 3606 9787
Special weather statement, Jul 9, 5:07 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 507 PM
CDT MON JUL 9 2012

OKZ036-037-TXZ083-085-092230-
TILLMAN OK-JACKSON OK-WILBARGER TX-HARDEMAN TX-
507 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLMAN...JACKSON...
NORTHWESTERN WILBARGER AND NORTHEASTERN HARDEMAN COUNTIES UNTIL
530 PM CDT...

AT 503 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALTUS...
MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
ALTUS...TIPTON...BLAIR...OLUSTEE...DUKE...MARTHA...ELMER...
FRIENDSHIP...HUMPHREYS...WARREN...ALTUS AIR FORCE BASE...ODELL AND
HESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3472 9958 3472 9943 3476 9942 3481 9921
      3441 9906 3429 9954
TIME...MOT...LOC 2203Z 342DEG 12KT 3460 9938

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:33 AM CDTSpecial Weather StatementOUNAlfalfa27 min
Jul 9, 12:41 PM CDTSpecial Weather StatementOUNCarter49 min
Jul 9, 1:56 PM CDTSpecial Weather StatementOUNJefferson49 min
Jul 9, 2:15 PM CDTSpecial Weather StatementOUNJefferson45 min
Jul 9, 2:33 PM CDTSpecial Weather StatementOUNCotton42 min
Jul 9, 2:47 PM CDTSpecial Weather StatementOUNHughes43 min
Jul 9, 3:16 PM CDTSpecial Weather StatementOUNJefferson44 min
Jul 9, 3:37 PM CDTSpecial Weather StatementOUNJohnston53 min
Jul 9, 4:19 PM CDTSpecial Weather StatementOUNGarvin41 min
Jul 9, 4:35 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens40 min
Jul 9, 4:36 PM CDTSpecial Weather StatementOUNMurray39 min
Jul 9, 4:37 PM CDTSpecial Weather StatementOUNBryan38 min
Jul 9, 5:05 PM CDTSpecial Weather StatementOUNKingfisher40 min
Jul 9, 5:07 PM CDTSpecial Weather StatementOUNJackson23 min
Jul 9, 5:46 PM CDTSpecial Weather StatementOUNOklahoma44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.